Off The Meds

Usually this would mean something bad, being "Off the meds" however... Not in this case. As I think I might have mentioned a while back, I have slowly been weaning myself off my Brain Medicine.

That'd be my Anti-Depressants.

My doctor wasn't particularly helpful when I suggested a while back I wanted off them, but I KNEW I wanted - and needed - to be off them. So, with his prescription clutched in my hand, I decided to do it myself. I considered Cold Turkey, but paroxetine - or Paxil, as the American readers will know - has a lot of very screwy side effects.

I've mentioned my zaps before, a horrible thing I suffered from a lot, and people that know me often ask why I suddenly gasp or whatever while doing, well, whatever. Yeah, that'd be the zaps. Search the blog if you want to know more.

Anyway, I reduced my dose, the timing of my dose, and put up with some of the side effects that tried to blind side me. But I'm a clever banana, I was ready for them. I had the meds to stop the stomach upset and the polar opposite of not going at all. I've had meds to stop me puking. The visual disturbances and hallucinations I've dealt with by keeping notes of important things I do/say so I don't get confused. I've made myself eat just a little even if I couldn't face food.

I went from one pill a day to one every other day. Then tried skipping a couple of days, but it didn't like that. I then took half a pill each day, then skipped a day, then took it for a few days in a row, then skipped two days - and so on. Like I say, I've been dealing with side effects, but I HAD to do this. Not for you, not for him, for her, for them, but for ME.

It's now been seven and a half days since I took my last one. I've had a few funny turns, but thankfully having ManFlu has been a godsend (and probably a side effect!) as I've been able to sleep through most of it all. Downside is my sleep patterns have been wobbly thanks to sleeping day and night, but it was worth it.

Having done my reading, I know the zaps will probably carry on for a while. Months, according to some sites. But I can handle that. Let's face it, I wasn't the smartest banana at taking my meds on time, so have been a little zap-bunny for a while anyways.

How do I feel? Actually, I feel pretty f'king good. Despite everything that has gone on in my life of late, I am taking life by the ears and doing what I like with it ;) I'm happy, but I don't mean I was UNhappy with Jo... I've already spoken to her this morning about some stuff, and she said she's impressed and proud of me for how I've dealt with everything, and that it's nice to see the old me back on the streets.

Don't get me wrong, I am not saying "Yay! I'm CURED!" not by a long chalk - the meds were a crutch for me, they helped me through a bad time in my life, but with my life changing drastically, I don't want that crutch anymore. I have people I can lean on when I DO need help, and last week's Bethy moment just shows I'm not going to be all tinkerbells and la-la land happy. Life, at times, sucks the big fat floppy one. I know that - I've lived through that, but I've lived through that. I don't know what the future holds for me, but for now, I love my life, and that crutch can piss off.

Just another step on the road of getting back to be the normally-deranged Dan.

Newer Post Older Post

6 Responses to “Off The Meds”

Suburban Mum said...

OMG I get those brain zaps. I never knew it was a recognised symptom. Just searched for it on your blog and found the wikipedia link and that's exactly how I tried to describe it to SH - a cross between an electric shock and a lightbulb in my head. I've had them since I was on fluoxetine the first time, then I had citalopram now I'm back on fluoxetine. I hate it. I'm going to talk to my doctor about it now.

Dan said...

Well, on the bright side it's not actually something to worry about - it's a withdrawl sign and not an icky side effect or anything. It's SO hard to explain to people that don't "get it" and most people think you're a loon :D

That might have just been "me" tho ;)

Jo is on Citalopram, and she occasionally gets the zaps when she misses a dose - I think it worked really well for her tho. I can get her to comment on here if it helps :)

Suburban Mum said...

I get them when I'm on the damn meds, not when I am coming off or miss one!

Daisy said...

Dan.. you know what I am so so fucking proud of you right now. And yes I wasn't sure whether to post taht as its so patronising but to be honest i am that proud i don't care.

xxxx

Dan said...

SM: Ooooh.. well, that sounds, er, "fun" for you. Wonder if your dose is too much or too little for you maybe - or you're metabolising it too quickly. Might be worth asking the doc for something with a "slow release" mechanism.

Daisy: Thank you sweetie! You're not patronising at all, but I do feel REALLY good about it!

debbie said...

having been on Anti-D's some time ago,, I think for about 2 years,, I can honestly Say Dan I am proud of you too, not only for how your coping, and for re adjusting your life but saying I dont need this crap (crutch) and stopping it, all be it your way,, Fantastic,, hope you start to feel your old self again soon,,